Published On: Tue, Jan 2nd, 2024

Health Risks of Ketamine: What to Know


Dec. 18, 2023 – The autopsy report of 54-year-old Friends actor Matthew Perry issued Friday by the Los Angeles County medical examiner has drawn attention to the possible risks of ketamine use, a drug traditionally used as an operating room anesthetic but more recently touted as a possible treatment for depression and other mental health conditions. 

Ketamine IVs can be given in clinics; products are also widely available via telehealth platforms for home oral use, with experts disagreeing on the safety of home use. After the results of the actor’s autopsy, ketamine experts are urging caution on when the drug is used and in whom, and on exactly what “acute effects” of the drug could be. Read on to learn more. 

What Are the Acute Effects of Ketamine? 

“Generally speaking, the acute effects of any medication – including ketamine – are the short-term physiological effects,” according to Steven Radowitz, MD, an internal medicine primary care provider and chief medical officer at Nushama Psychedelic Wellness Center in New York City. 

Radowitz spoke in general about ketamine, not about the Perry case specifically.  

“In the case of ketamine, the acute effects can be an increase in dissociation, nausea, loss of coordination, and a feeling of detachment from one’s self.  It can also cause an increase in blood pressure in some people. Because of these physical effects, it is imperative that ketamine is administered with medical supervision at all times.”

The buprenorphine  – a drug used to treat opioid addiction – that was also listed as a contributing condition on the coroner’s report can add “to the respiratory depression that high doses of ketamine may cause,” said another expert,  David Mahjoubi, MD, a board-certified anesthesiologist who founded the Ketamine Healing Clinic of Los Angeles. He was also talking in general, not specifically about the Perry case. But the actor’s case is a caution, he said, not to use more than is prescribed.

“If the coroner found massive doses of ketamine in his system, similar to levels seen in anesthesia, it is highly likely that he ingested it in the few hours or less prior to his death at home, in a non-clinical setting,” Radowitz said.

What Doctors Should Tell Their Patients 

It’s important, Mahjoubi said, that patients use it only as prescribed and not to exceed that dose. The doctor administering or prescribing should have experience. It’s important patients know not to combine ketamine with other medications or substances that can make a person sleepy, such as alcohol, sleep medication, anti-anxiety medications, or opiates. When taking ketamine, “patients should be in a safe and secure, setting,” Mahjoubi said, “not a bathtub or Jacuzzi.” (Drowning, in addition to coronary artery disease and buprenorphine, were listed in the coroner’s cause-of-death report as other significant conditions that contributed to Perry’s death.) 

Proper education of patients is key before they get IV ketamine therapy, according to Radowitz. 

“We believe that success rates increase dramatically when patients come into their infusions with proper preparation and follow their infusions with ongoing integration therapy [using other approaches to complement the ketamine].” 

The Major Takeaway 

The major takeaway here is that ketamine is safe when used under medical supervision, Radowitz said.

“There is a 50-plus-year safety track record as an anesthetic, analgesic, and now, for a number of years, as a tool to treat depression, anxiety, and PTSD.  I would advise patients to only go to a reputable clinic where the doctor has a wealth of experience using this medication and that proper screening and monitoring protocols are in place. This should not be taken at home.”

Certain people should not take the drug, Radowitz noted,  including those with diagnosed or suspected psychiatrically unstable conditions such as schizophrenia or uncontrolled psychosis.



Source link

Verified by MonsterInsights